Alert archive / South Dakota / Tornado Warnings in 2020

Tornado Warning 10, NWS Aberdeen, SD

August 21, 2020Marshall County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 21, 2020, 4:08 PM CDT for Marshall County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2020, 4:08 PM CDT (21:08 UTC)
Expired
Aug 21, 2020, 4:45 PM CDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Observed
Hail
1.5 in

County Marshall County, SD

The radar

The Aberdeen radar (KABR), 83 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 4:30 PM CDTTSTM WND GST 605 Ese Lake City, SDDIME SIZE HAIL AND ESTIMATED WINDS OVER 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1536 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

000 
WFUS53 KABR 212108
TORABR
SDC091-212145-
/O.NEW.KABR.TO.W.0010.200821T2108Z-200821T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
408 PM CDT Fri Aug 21 2020

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Southeastern Marshall County in northeastern South Dakota...

* Until 445 PM CDT.

* At 407 PM CDT, a confirmed tornado was located over Roy Lake Rec
  Area, or 17 miles southeast of Britton, moving east at 10 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Weather spotters confirmed tornado. A tornado has touched 
           down a couple times on the southern part of Roy Lake. 

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* The tornado will be near...
  Clear Lake Rec Area around 425 PM CDT.
  Red Iron Housing around 430 PM CDT.
  Buffalo Lakes around 440 PM CDT.
  Sica Hollow State Park around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4559 9746 4572 9752 4581 9725 4563 9724
TIME...MOT...LOC 2107Z 251DEG 9KT 4569 9742 

TORNADO...OBSERVED
HAIL...1.50IN

$$

SRF
2 follow-up statements
882 
WWUS53 KABR 212123
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
423 PM CDT Fri Aug 21 2020

SDC091-212145-
/O.CON.KABR.TO.W.0010.000000T0000Z-200821T2145Z/
Marshall SD-
423 PM CDT Fri Aug 21 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHEASTERN MARSHALL COUNTY...
    
At 423 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Clear Lake Rec Area, or 15 miles west of Sisseton,
moving east at 10 mph.

HAZARD...TORNADO and ping pong ball size hail.

SOURCE...Radar indicated rotation. At 418 PM, spotters indicated 
         that the tornado has lifted, but strong rotation was noted 
         in the storm. 

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This dangerous storm will be near...
  Buffalo Lakes around 440 PM CDT.
  Sica Hollow State Park around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4560 9742 4571 9749 4581 9725 4563 9724
TIME...MOT...LOC 2123Z 251DEG 9KT 4570 9736 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

SRF
800 
WWUS53 KABR 212142
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
442 PM CDT Fri Aug 21 2020

SDC091-212151-
/O.EXP.KABR.TO.W.0010.000000T0000Z-200821T2145Z/
Marshall SD-
442 PM CDT Fri Aug 21 2020

...THE TORNADO WARNING FOR SOUTHEASTERN MARSHALL COUNTY WILL EXPIRE
AT 445 PM CDT...
                
The storm which prompted the warning no longer appears capable of 
producing a tornado in this area. Therefore, the warning will be 
allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
Marshall and Roberts coutny until 515 PM.

LAT...LON 4560 9742 4571 9749 4581 9725 4563 9724
TIME...MOT...LOC 2141Z 251DEG 9KT 4571 9730 

$$

SRF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 21, 2:24 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 21, 2:24 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
224 PM CDT Fri Aug 21 2020

.SHORT TERM...(This Evening through Saturday Night)
Issued at 224 PM CDT Fri Aug 21 2020

Band of lift/forcing moving into the James River valley this
afternoon, but with only widely scattered showers/storms expected
for the next hour or two. This also complicates any redevelopment
later today in what is already a messy scenario for strong to severe
thunderstorm potential. Severe parameters are modest, but best shear
does not line up and is displaced from main axis of instability.
That said, there is still enough ingredients in place to produce a
few strong to severe storms later today across the eastern Dakotas,
the biggest question is the overall areal coverage, which is looking
increasingly isolated/widely scattered at best from the James valley
westward. Maybe a bit better chance in the Coteau/Glacial Lakes
region based on the latest CAM solutions. Any activity that develops
looks to clear out of the area by later this evening.

Dry conditions are expected on Saturday, but hot temperatures will
remain in place. A northerly breeze will develop across the region
and dewpoints are forecast to be a bit lower than what was seen on
Friday. Highs are once again expected to range from around 90 east,
to the mid or even upper 90s across central SD.

.LONG TERM...(Sunday through Friday)
Issued at 224 PM CDT Fri Aug 21 2020

Upper-level ridging centered over the Four Corners region will
continue to greatly influence on our local weather through the
middle of next week. Even while on the more northern extent of this
feature, South Dakota and west central Minnesota will continue to
experience above average temperatures with highs in the mid-80s in
the vicinity of the Coteau to around 100 across south central SD.
Dewpoints meanwhile will hover in the 60s (heat index values should
not be much higher). Additionally, due to the upper-level ridge, a
shortwave trough will pass north of the region on Sunday/Monday, yet
close enough to possibly induce a few storms Sunday evening along a
southwestward-draped cold front. Decent shear given the stronger
westerlies atop low-level southerly flow may allow for this activity
to become strong to severe. Low coverage, again, however. The SPC
currently has a the area under a Marginal risk for severe weather.
Thereafter, more robust troughing looks to flatten the upper-level
ridge by mid-week. As a result, temperatures will drop to near-
normal levels and thunderstorm chances will be on the increase.
Zonal flow aloft then ensues to end the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1257 PM CDT Fri Aug 21 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast to persist through the TAF forecast
period. -SHRA/TSRA in widely scattered coverage is expected
through the afternoon. There may be a brief period of MVFR
conditions if a storm manages to become heavy and passes directly
over a terminal. Due to low confidence in coverage, will leave
mention to VC in TAFs at this time.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...Lueck
AVIATION...TMT
Hazardous weather outlook, Aug 21, 3:39 AM CDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
339 AM CDT Fri Aug 21 2020

SDZ003>005-009-010-015>017-033>037-045-048-051-220845-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
339 AM CDT Fri Aug 21 2020 /239 AM MDT Fri Aug 21 2020/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Scattered showers or thunderstorms over central South Dakota from mid
afternoon into the early evening hours, before storms exit into
eastern South Dakota. A few of these storms could become strong or
severe, with damaging winds around 60 mph and large hail around the
size of quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ006>008-011-018>023-220845-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
339 AM CDT Fri Aug 21 2020

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers or thunderstorms will be possible this evening,
before exiting east overnight. A few of these storms could be strong
or severe, with damaging winds around 60 mph and large hail around
the size of quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:58 PM CDTSevere Thunderstorm WarningABRDay, Marshall47 min
Aug 21, 4:28 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts47 min
Aug 21, 5:13 PM CDTSpecial Weather StatementABRRoberts47 min
Aug 21, 5:33 PM CDTSpecial Weather StatementABRGrant42 min
Aug 21, 5:50 PM CDTSevere Thunderstorm WarningABRGrant, Roberts40 min

Nearby

Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.